Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 111, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 10, 2020, 4:35 AM CDT for Harvey County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2020, 4:35 AM CDT (09:35 UTC)
- Expired
- Jul 10, 2020, 5:00 AM CDT
- In force
- 25 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Harvey County, KS
The radar
The Wichita radar (KICT), 40 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 211 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 1627 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
724 WUUS53 KICT 100935 SVRICT KSC079-101030- /O.NEW.KICT.SV.W.0111.200710T0935Z-200710T1030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Wichita KS 435 AM CDT Fri Jul 10 2020 The National Weather Service in Wichita has issued a * Severe Thunderstorm Warning for... Harvey County in south central Kansas... * Until 530 AM CDT. * At 435 AM CDT, a severe thunderstorm was located over Burrton, moving east at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Newton, Hesston, Halstead, North Newton, Sedgwick, Burrton, Walton and Newton Airport. This includes Interstate 135 between Mile Markers 23 and 42. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3791 9770 3817 9770 3817 9723 3791 9723 TIME...MOT...LOC 0935Z 281DEG 15KT 3800 9768 HAIL...0.75IN WIND...60MPH $$ METZGER
2 follow-up statements
934 WWUS53 KICT 100953 SVSICT Severe Weather Statement National Weather Service Wichita KS 453 AM CDT Fri Jul 10 2020 KSC079-101030- /O.CON.KICT.SV.W.0111.000000T0000Z-200710T1030Z/ Harvey KS- 453 AM CDT Fri Jul 10 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT FOR SOUTHERN HARVEY COUNTY... At 453 AM CDT, a severe thunderstorm was located near Burrton, moving east at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Newton, Halstead, North Newton, Sedgwick, Burrton and Newton Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3791 9770 3809 9770 3808 9723 3791 9723 TIME...MOT...LOC 0953Z 281DEG 15KT 3799 9760 HAIL...<.75IN WIND...60MPH $$ METZGER
369
WWUS53 KICT 101000
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
500 AM CDT Fri Jul 10 2020
KSC079-101010-
/O.CAN.KICT.SV.W.0111.000000T0000Z-200710T1030Z/
Harvey KS-
500 AM CDT Fri Jul 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HARVEY COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central Kansas.
LAT...LON 3791 9770 3809 9770 3808 9723 3791 9723
TIME...MOT...LOC 0956Z 281DEG 15KT 3799 9758
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:30 AM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 10, 2:30 AM CDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Wichita KS 230 AM CDT Fri Jul 10 2020 .SHORT TERM...(Today through Sunday night) Issued at 230 AM CDT Fri Jul 10 2020 Potential for strong/severe convection early this morning within reservoir of strong elevated instability and 40 to 45 kts of cloud bearing shear across central Kansas. Accas and weak radar returns just prior to 07z have gone upscale quickly just south of the I-70 corridor by 0725z. Modest elevated moisture transport along the mid-level baroclinic zone will continue through the morning hours and expect convection to develop from central into south central Kansas across the Flint Hills. It is possible convection should persist into midday, and if so, this could limit diurnal warming this afternoon. An upper trof will move eastward across the northern Plains tonight and then southeastward across the Upper Midwest on Saturday. The NAM/GFS develop convection and a MCS across SD/eastern NE which dives more southward across far eastern Kansas/western Missouri early Saturday morning. If so, this would augment the southward movement and quicker passage of the effective surface front. This would not only result in slightly cooler (less hot) temperatures Saturday afternoon across much of the area, but may also push the better late day storm chances along or south of the Oklahoma border. Expect mainly dry and seasonably very warm temperatures on Sunday. Darmofal .LONG TERM...(Monday through Thursday) Issued at 230 AM CDT Fri Jul 10 2020 While the the heat is expected to build more in earnest finally within and just north of the upper ridge across the area by the middle of next week, a weak but discernible surface front looks to waver across the central Plains. This could make the difference on when and where some areas exceed the century mark on the thermometer. Otherwise, chances for organized convection look more muted much of next week. KED && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1116 PM CDT Thu Jul 9 2020 Scattered elevated storms are expected to develop late tonight over central/south central Kansas. This activity will linger through the morning hours on Friday and spread into southeast Kansas. Some of the storms could reach severe levels with large hail and damaging winds. Easterly winds will gradually switch to the southeast during the day on Friday. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 92 75 94 69 / 50 10 20 10 Hutchinson 91 73 93 66 / 40 10 10 10 Newton 90 73 92 66 / 40 20 10 10 ElDorado 90 72 92 66 / 40 20 20 10 Winfield-KWLD 91 75 95 69 / 30 10 20 20 Russell 90 70 91 64 / 20 10 10 10 Great Bend 91 71 92 65 / 20 10 10 10 Salina 91 72 92 66 / 20 10 10 10 McPherson 91 72 92 66 / 40 20 10 10 Coffeyville 90 73 93 70 / 30 40 40 20 Chanute 90 72 91 69 / 20 50 50 20 Iola 89 71 89 68 / 20 50 50 20 Parsons-KPPF 90 73 92 69 / 30 50 50 20 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...KED LONG TERM...KED AVIATION...CDJ
Hazardous weather outlook, Jul 10, 3:10 AM CDT, 1 hour 25 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 310 AM CDT Fri Jul 10 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-110815- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 310 AM CDT Fri Jul 10 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Strong to severe storms are possible this morning from the Flint Hills westward across central and south central Kansas. The main threats will be nickel to half-dollar size hail and wind gusts of 50 to 60 mph. Locally heavy rainfall and minor lowland flooding will also be possible. Heat indices will climb to around 100 degrees this afternoon across south central Kansas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong thunderstorms are possible early Saturday morning across southeast Kansas. The main threats will be wind gusts to 50 mph and small hail. There is a slight chance for thunderstorms Saturday afternoon across portions of south central and southeast Kansas. A strong to severe storm will be possible, capable of 55 to 65 mph winds and nickel to half-dollar size hail. Heat indices of 100 to 102 are possible Saturday afternoon across southern Kansas with heat indices possibly near 105 degrees by the middle of next week across much of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Jul 10, 2:11 AM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Wichita KS
211 AM CDT Fri Jul 10 2020
KSZ032-047-048-100800-
Ellsworth KS-Russell KS-Barton KS-
211 AM CDT Fri Jul 10 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Ellsworth County in central Kansas...
Southern Russell County in central Kansas...
Northern Barton County in central Kansas...
* Until 300 AM CDT.
* At 210 AM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall near Ellsworth...
moving east at 40 mph.
* Wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Russell, Ellsworth, Hoisington, Wilson, Claflin, Kanopolis,
Holyrood, Gorham, Bushton, Geneseo, Dorrance, Lorraine, Olmitz,
Milberger, Bunker Hill, Galatia, Susank, Ellsworth Airport, Russell
Airport and Kanopolis Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3893 9904 3890 9848 3887 9848 3887 9793
3852 9793 3851 9903
TIME...MOT...LOC 0711Z 283DEG 35KT 3873 9832
METZGERSpecial weather statement, Jul 10, 2:58 AM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Wichita KS
258 AM CDT Fri Jul 10 2020
KSZ048>051-100845-
Ellsworth KS-Rice KS-McPherson KS-Saline KS-
258 AM CDT Fri Jul 10 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Ellsworth County in central Kansas...
Rice County in central Kansas...
McPherson County in central Kansas...
Southwestern Saline County in central Kansas...
* Until 345 AM CDT.
* At 257 AM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall near Geneseo, or
10 miles south of Kanopolis...moving east at 40 mph.
* Wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Salina, Mcpherson, Lyons, Lindsborg, Ellsworth, Moundridge, Inman,
Galva, Wilson, Canton, Kanopolis, Marquette, Little River, Chase,
Holyrood, Assaria, Bushton, Geneseo, Brookville and Smolan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.
&&
LAT...LON 3887 9793 3861 9738 3818 9737 3829 9847
3887 9848
TIME...MOT...LOC 0758Z 283DEG 34KT 3856 9809
METZGERSpecial weather statement, Jul 10, 3:43 AM CDT, 52 minutes before
Special Weather Statement National Weather Service Wichita KS 343 AM CDT Fri Jul 10 2020 KSZ047-100930- Barton KS- 343 AM CDT Fri Jul 10 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Western Barton County in central Kansas... * Until 430 AM CDT. * At 342 AM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall over Shaffer... moving east at 10 mph. * Wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Great Bend, Hoisington, Pawnee Rock, Albert, Olmitz, Great Bend Airport and Cheyenne Bottoms. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3864 9903 3859 9868 3826 9867 3826 9903 TIME...MOT...LOC 0843Z 290DEG 9KT 3850 9911 METZGER
Special weather statement, Jul 10, 3:56 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service Wichita KS
356 AM CDT Fri Jul 10 2020
KSZ050-051-067-068-083-100945-
Reno KS-Rice KS-McPherson KS-Harvey KS-Sedgwick KS-
356 AM CDT Fri Jul 10 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Reno County in south central Kansas...
Southeastern Rice County in central Kansas...
Southern McPherson County in central Kansas...
Western Harvey County in south central Kansas...
Northwestern Sedgwick County in south central Kansas...
* Until 445 AM CDT.
* At 352 AM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall 8 miles south of
Windom, or 9 miles west of Inman...moving east at 10 mph.
* Wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Hutchinson, Mcpherson, Maize, South Hutchinson, Sterling, Halstead,
Moundridge, Inman, Colwich, Buhler, Haven, Nickerson, Burrton,
Galva, Mount Hope, Pretty Prairie, Andale, Bentley, Arlington and
Partridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3838 9798 3838 9746 3774 9746 3774 9812
3798 9848
TIME...MOT...LOC 0855Z 290DEG 9KT 3827 9794
METZGERSpecial weather statement, Jul 10, 4:00 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Wichita KS
400 AM CDT Fri Jul 10 2020
KSZ032-047-048-100945-
Ellsworth KS-Russell KS-Barton KS-
400 AM CDT Fri Jul 10 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Western Ellsworth County in central Kansas...
Russell County in central Kansas...
Northern Barton County in central Kansas...
* Until 445 AM CDT.
* At 356 AM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall near Dorrance, or
9 miles west of Wilson...moving southeast at 10 mph.
* Wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Russell, Wilson, Holyrood, Gorham, Dorrance, Milberger, Bunker
Hill, Galatia, Susank, Wilson State Park, Wilson Lake and Russell
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3898 9904 3895 9848 3887 9849 3887 9832
3855 9834 3863 9903 3870 9904
TIME...MOT...LOC 0900Z 330DEG 8KT 3883 9865
METZGERSpecial weather statement, Jul 10, 4:32 AM CDT, 3 minutes before
Special Weather Statement National Weather Service Wichita KS 432 AM CDT Fri Jul 10 2020 KSZ047-101030- Barton KS- 432 AM CDT Fri Jul 10 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southern Barton County in central Kansas... * Until 530 AM CDT. * At 428 AM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near Pawnee Rock, or 7 miles southwest of Great Bend...moving east at 15 mph. * Wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Great Bend, Ellinwood, Pawnee Rock, Albert, Great Bend Airport and Cheyenne Bottoms. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3846 9903 3845 9848 3826 9848 3826 9903 TIME...MOT...LOC 0931Z 281DEG 15KT 3832 9893 METZGER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 10:24 PM CDT | Special Weather Statement | ICT | Harper | 36 min |
| Jul 9, 11:02 PM CDT | Special Weather Statement | ICT | Harper | 43 min |
| Jul 9, 11:36 PM CDT | Special Weather Statement | ICT | Sumner | 54 min |
| Jul 10, 2:11 AM CDT | Special Weather Statement | ICT | Ellsworth | 49 min |
| Jul 10, 2:58 AM CDT | Special Weather Statement | ICT | Ellsworth, McPherson, Rice | 47 min |
| Jul 10, 3:13 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Rice | 47 min |
| Jul 10, 3:43 AM CDT | Special Weather Statement | ICT | Barton | 47 min |
| Jul 10, 3:56 AM CDT | Special Weather Statement | ICT | Reno | 49 min |
| Jul 10, 4:00 AM CDT | Special Weather Statement | ICT | Russell | 45 min |
| Jul 10, 4:13 AM CDT | Severe Thunderstorm Warning | ICT | Reno, Sedgwick | 62 min |
| Jul 10, 4:32 AM CDT | Special Weather Statement | ICT | Barton | 58 min |
| Jul 10, 4:47 AM CDT | Special Weather Statement | ICT | Barton, Ellsworth | 58 min |
| Jul 10, 4:56 AM CDT | Special Weather Statement | ICT | Reno | 64 min |
| Jul 10, 5:08 AM CDT | Severe Thunderstorm Warning | ICT | Kingman, Sedgwick | 35 min |
| Jul 10, 5:32 AM CDT | Special Weather Statement | ICT | Kingman | 58 min |
| Jul 10, 5:35 AM CDT | Special Weather Statement | ICT | Barton | 55 min |
| Jul 10, 5:39 AM CDT | Special Weather Statement | ICT | Sedgwick | 36 min |
| Jul 10, 5:56 AM CDT | Special Weather Statement | ICT | Harper, Sumner | 64 min |
| Jul 10, 6:12 AM CDT | Areal Flood Warning | ICT | Harper, Kingman, Sedgwick, Sumner | 7 hr |
| Jul 10, 6:26 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 47 min |
| Jul 10, 7:32 AM CDT | Special Weather Statement | ICT | Harper | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.